10 Apr, 12 | by BMJ Group
Selected items from the News and Latest Additions sections of www.palliativedrugs.com , the world’s leading palliative care website.
MHRA alert for co-codamol 8/500 tablets
The UK Medicines and Healthcare products Regulatory Agency (MHRA) has issued a patient level recall for a batch of co-codamol 8/500 tablets (Wockhardt UK Ltd; batch code LL11701; expiry September 2014; first distributed December 2011). Rogue higher strength co-codamol 30/500 tablets have been found in this batch. For more information click here.
NPSA signal on prevention of harm with buccal midazolam
The UK National Patient Safety Agency (NPSA) has highlighted the potential for errors to occur when administering buccal midazolam, in a signal report. Signals are notifications of key risks emerging from review of serious incidents reported to the National Reporting and Learning System (NRLS). Between April 2008 and August 2011, 132 medication incidents were reported; three were associated with severe harm and five with moderate harm. NPSA highlight the risk of a dosing error caused by transferring from unlicensed buccal midazolam 10mg/mL formulations to licensed buccal midazolam 5mg/mL (Buccolam®; Viropharma), which has also been addressed by the MHRA (see news item 13-10-2011). It also highlights the risk of using syringe with a ‘Luer’ connector which could be inadvertently administered via the IV route. One manufacturer of an unlicensed buccal midazolam 10mg/mL preparation (Epistatus®, Special Products) is currently changing their oral syringes to non-Luer tips (see news item 14-02-2012). NPSA recommend minimizing these risks by:
- using licensed medicines where possible
- developing a Trust policy to cover the use of unlicensed medicines, including midazolam
- developing a written protocol for the use of buccal midazolam, which includes essential information on clinical indication, dose and administration method, and ensuring that this is available in all clinical areas using this medicine
- ensuring that the dose is always prescribed in mg and mL
- ensuring that buccal midazolam is only administered using oral syringes that are not compatible with intravenous or other parenteral devices.
An additional risk with Epistatus® (Special Products) was highlighted recently due to a change in syringe size supplied with the product and the risk of wrong dose errors (see news item 14-02-2012).For more information click here.
Alert update on Prednisolone e/c recalled from Teva
Following the MHRA recall of prednisolone enteric coated (e/c) blister packs from Teva UK(see news item 16-12-2011), the recall has been extended to certain batches of prednisolone 2.5mg and 5mg e/c tablets packed in pots. This is due to elevated levels of related substances being detected during stability studies. For more information and details of the batches affected click here.
Prepared by Sarah Charlesworth and Andrew Wilcock